Q:

11/7/2019
I saw a 52 year-old Hispanic male as second opinion regarding a diffuse drug rash with known medication culprit. In brief, he has had three total episodes of diffuse desquamating drug rash, all with cutaneous (arms, chest) and oral desquamation and pain suggestive of SJS:

~2009: was taking a "penicillin" at the time, has not received penicillin based antibiotics since that time.
2019: diagnosed with prostate cancer, biopsy proven with local metastases.
7/10/19: underwent prostate biopsy. I do not have induction regimen of this procedure, but the following day developed mouth ulcers, cracked lips and desquamating rash. He provided pictures that corroborate classic case. It is possible that he received fosfomycin as his perioperative antibiotic. He was prescribed a mouth wash that helped gradually and the rash/symptoms resolved over weeks. No fever or arthralgia or eye involvement.
8/28/19: underwent repeat prostate biopsy; later that day (hours), developed symptoms described previously, though more severe. He did not require hospitalization, but once again review of pictures suggests SJS. I do have record of medications received that day:

• Fentanyl
• glycopyrralate
• levaquin
• Lidocaine
• Versed
• Neostigmine
• Propofol
• Rocuronium

once again, he was given mouth wash with slow resolution over a few weeks.

Going forward, is there any utility in further evaluation of potential culprit agent to his reactions? If so, how would you risk stratify any of these agents as likely causes, as most are not well described agents in Stevens-Johnson Syndrome?

A:

Given that the two recent episodes occurred in association with a biopsy procedure and that there is a long list of medications that were administered on 8/28/19, it would be helpful to review the list of medications that were administered on 7/10/19 and compare these to those administered on 8/28. Perhaps that will help to reduce the number of possibilities. The main reason to try to identify the culprit is to help avoid future reactions. There is a published algorithm that has been proposed to assess drug causality for SJS/TEN, especially for cases in which multiple medications have been taken. The algorithm has a variety of parameters that generate a score for each medication under consideration which helps to risk stratify potential culprits. I have provided the reference for you.

Reference: Sassolas B et al. Clin Pharmacol Ther. 2010 Jul;88(1):60-8.

Jacqueline A. Pongracic, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter